Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Birmingham, AL

April 15, 2001Colbert County, Franklin County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 15, 2001, 6:47 AM CDT for Colbert County, Franklin County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2001, 6:47 AM CDT (11:47 UTC)
Expired
Apr 15, 2001, 7:30 AM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Colbert County, AL, Franklin County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 151146
SVRBHM
ALC033-059-077-151230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 AM CDT SUN APR 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN ALABAMA
  FRANKLIN COUNTY IN ALABAMA
  LAUDERDALE COUNTY IN ALABAMA

* UNTIL 730 AM CDT

* AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF WATERLOO TO     
  25 MILES WEST OF RED BAY...MOVING EAST AT 55 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
UNDERWOOD-PETERSVILLE...TUSCUMBIA...SHEFFIELD...RUSSELLVILLE...MUSCLE
SHOALS AND FLORENCE.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3502 8841 3456 8872 3436 8779 3501 8721

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:03 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 15, 3:03 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
303 AM CDT SUN APR 15 2001

LARGE BAND OF CONVECTION CURRENT MOVING ACROSS PARTS OF CENTRAL
ALABAMA THIS MORNING.  THIS WAS DUE TO OUTFLOW BOUNDARY MOVING OVER
THE AREA FROM PARTS OF MISSISSIPPI EARLY THIS MORNING.  THIS BATCH
OF CONVECTION DOES NOT APPEAR TO BE TAKING ON ANY SEVERE
CHARACTERISTICS, BUT DUE TO ITS WEST-EAST ORIENTATION, IT POSES A
HEAVY RAINFALL PROBLEM.  WILL CONTINUE TO MONITOR.  LOOKING TO THE
NORTHWEST,  LARGE COMPLEX OF CONVECTION MOVING EAST TO SOUTHEAST
ACROSS PARTS OF ARKANSAS THIS MORNING.  SEVERAL WATCHES IN PLACE TO
THE NORTHWEST.

MANY VARIABLES IN TODAY'S FORECAST,  WEAK WARM FRONT ACROSS THE SOUTH
PART OF ALABAMA, LEFT OVER BOUNDARY FROM CONVECTION MOVING ACROSS
PARTS OF CENTRAL ALABAMA, COLD FRONT PROGGED TO MOVE ACROSS AREA
TODAY INTO TONIGHT, AND UPPER SHORTWAVES MOVING ACROSS THE AREA.
WITH ALL THIS WILL ADD SEVERE WORDING IN MOST LOCATIONS FOR TODAY AND
INTO THE EVENING ACROSS THE SOUTH.

MODELS GENERALLY SHOW WEAK WARM FRONT LIFTING NORTHEAST ACROSS THE
AREA, AS A SURFACE LOW TREKS ACROSS THE TENNESSEE VALLEY REGION.
WILL HAVE TO WATCH THE PROGRESS OF THIS BOUNDARY AND HOW IT
INTERACTS WITH LEFT OVER BOUNDARY FROM CURRENT CONVECTION ACROSS
CENTRAL ALABAMA.  COLD FRONT PROGGED TO MOVE OVER THE NORTH PART OF
ALABAMA AROUND MIDDAY, AND TO NEAR A DHN-MOB LINE THROUGH MIDNIGHT.

COOLER AIR WILL SLIDE IN OVER THE AREA TONIGHT INTO MONDAY.  UPPER
TROUGH MOVES OVER THE EASTERN SECTIONS OF THE COUNTRY TUESDAY.
SHORTWAVE TO SWING ACROSS THE AREA TUESDAY BRINGING IN SOME CLOUDS,
POSSIBLY SOME LIGHT RAIN, AND A SECOND SURGE OF COLD AIR.  65<

PRELIMINARY NUMBERS.............
HSV TB 075/051 071/044 055 65630
BHM TB 078/054 074/046 059 65+40
MGM TB 082/059 079/047 063 65550=

.BHM...NONE.

In the hours before

Special weather statement, Apr 15, 6:22 AM CDT, 25 minutes before
ALZ001>038-040>050-151400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 AM CDT SUN APR 15 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...SEVERE STORMS POSSIBLE ACROSS PARTS OF NORTH AND CENTRAL ALABAMA
TODAY INTO THIS EVENING...

A LINE OF STRONG TO SEVERE STORMS CONTINUES TO MOVE RAPIDLY ACROSS
PARTS OF NORTH MISSISSIPPI THIS MORNING.  THE BAND OF STORMS WILL
MOVE ACROSS PARTS OF NORTH ALABAMA THIS MORNING.  IF THE STORMS
KEEP THEIR PRESENT STRENGTH...DAMAGING WINDS AND LARGE HAIL MAY OCCUR
ACROSS PARTS OF NORTH ALABAMA THIS MORNING.

A WARM FRONT EXTENDS ACROSS PARTS OF SOUTH ALABAMA AND MISSISSIPPI
THIS MORNING.  THE WARM FRONT IS EXPECTED TO MOVE NORTHWARD THROUGH
THE DAY ACROSS PARTS OF CENTRAL ALABAMA.  A STRONG COLD FRONT IS
EXPECTED TO MOVE SOUTHWARD OVER THE NORTHERN SECTIONS OF THE STATE
THIS AFTERNOON.  IN THE UPPER ATMOSPHERE...A SERIES OF UPPER LEVEL
DISTURBANCES ARE EXPECTED TO MOVE ACROSS THE AREA THROUGH TONIGHT.
AS A RESULT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND MOVE ACROSS THE AREA.  SOME OF THE STORMS
MAY BECOME SEVERE.  DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED
TORNADO ARE POSSIBLE.

THE STORM PREDICTION CENTER HAS PLACED MOST OF NORTH AND CENTRAL
ALABAMA UNDER A SLIGHT RISK OF SEVERE STORMS.

NORTH ALABAMA...STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD ACTIVATE THIS MORNING.

ELSEWHERE...STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD KEEP UP WITH THE LATEST STATEMENTS AND FORECASTS FOR POSSIBLE
ACTIVATION LATER THIS MORNING AND INTO THE AFTERNOON.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:47 AM CDTSevere Thunderstorm WarningBMXLauderdale43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.